Montana, 2011Hail in Montana, July 25, 2011
July 25, 2011 · NWS MSO · 5 events in 2 counties and zones
As a weather system approached the Northern Rockies, moisture and a very unstable atmosphere moved over western Montana. This produced widespread hail from Monday into Tuesday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a weather system approached the Northern Rockies, moisture and a very unstable atmosphere moved over western Montana. This produced widespread hail from Monday into Tuesday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 25, 1:23 PM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 25, 1:23 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT MON JUL 25 2011
.DISCUSSION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW
LEVELS WILL SUPPORT ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS IN
SOUTHWEST MONTANA INTO THIS EVENING...MAINLY SOUTH AND EAST OF
MISSOULA. A WEATHER DISTURBANCE WILL BRUSH NORTH CENTRAL IDAHO AND
NORTHWEST MONTANA LATER THIS EVENING INTO EARLY TUESDAY SUPPORTING
SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT IS ALSO EXPECTED
TO SHIFT ACROSS NORTHCENTRAL IDAHO AND WESTERN MONTANA LATE THIS
EVENING AND TONIGHT AND WILL BRING COOLER AIR INTO THE REGION FOR
TUESDAY AND WEDNESDAY. THE AIR MASS SHOULD DRY SUFFICIENTLY MOST
AREAS TUESDAY AND WEDNESDAY BEHIND THE FRONT TO SUPPORT A DRY
PERIOD. THE EXCEPTION MAY BE FAR NORTHWEST MONTANA FROM ABOUT TROY
TO EUREKA AND GLACIER PARK WITH SOME MOISTURE AND INSTABILITY
LINGERING.
HIGH PRESSURE WILL GRADUALLY BULGE NORTHWARD OVER THE NORTHERN
ROCKIES PRODUCING A WARMING TREND AND QUITE DRY CONDITIONS THURSDAY...FRIDAY
...SATURDAY...AND SUNDAY. HOWEVER...MODERATE WEST WINDS ALOFT ARE
ALSO EXPECTED TO CONTINUE AND THUS SOME AFTERNOON WEST WINDS MAY
DEVELOP EACH AFTERNOON. OVERALL...THIS WARMING WEATHER
PATTERN...WITH VERY DRY AIR AND SOME AFTERNOON WEST WINDS MAY
START TO ACCELERATE THE CURING AND DRYING OF SMALLER FUELS...SUCH
A GRASS AND BRUSH.
&&
.AVIATION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW
LEVELS SHOULD SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS WITH
MICROBURSTS OVER SOUTHWEST MONTANA INTO THIS EVENING.
KBTM WILL BE MOSTLY IMPACTED BY THE GUSTY WINDS. A WEATHER
DISTURBANCE AND WEAK COLD FRONT ARE EXPECTED TO BRUSH NORTH
CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING AND
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN
THIS SAME GENERAL AREA...ESPECIALLY FROM ABOUT OROFINO TO
KALISPELL...KGPI. THE MAIN IMPACT FROM THESE STORMS SHOULD BE A
COMBINATION OF BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.
&&
NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...BAUCK
LONG TERM....LOEFFELBEIN
AVIATION...BAUCK
In the hours before
Special weather statement, Jul 25, 12:44 PM MST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
144 PM MDT MON JUL 25 2011
MTZ006-007-252015-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
144 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHERN POWELL
AND NORTHERN DEER LODGE COUNTIES UNTIL 215 PM MDT...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHILIPSBURG...OR 19 MILES NORTHWEST OF
ANACONDA...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PRINCETON AND
GOLDCREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4663 11296 4643 11272 4616 11326 4630 11344
TIME...MOT...LOC 1943Z 227DEG 32KT 4630 11325
Special weather statement, Jul 25, 4:02 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT MON JUL 25 2011
MTZ001-003-004-252330-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
502 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND NORTHERN
MINERAL COUNTIES UNTIL 530 PM MDT...
AT 454 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF THOMPSON FALLS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4799 11508 4784 11500 4765 11466 4743 11516
4765 11548
TIME...MOT...LOC 2302Z 227DEG 27KT 4769 11512Special weather statement, Jul 25, 4:38 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
538 PM MDT MON JUL 25 2011
MTZ001>003-260030-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
538 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...CENTRAL
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 630 PM MDT...
AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF BIG ARM...OR 28 MILES WEST OF
POLSON...MOVING NORTHEAST AT 35 MPH. THIS STORM MAY TRACK ACROSS THE
NORTHERN SECTION OF FLATHEAD LAKE.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY...
BIGFORK...NIARADA...ELMO...LAKE MARY RONAN...PROCTOR...DAYTON...
ROLLINS...LAKESIDE...SOMERS AND CRESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4820 11413 4793 11388 4775 11471 4781 11489
TIME...MOT...LOC 2336Z 244DEG 31KT 4785 11466
Local storm report, Jul 25, 5:44 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
644 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 W MARION 48.11N 114.77W
07/25/2011 E1.00 INCH FLATHEAD MT PUBLIC
1 INCH HAIL MCGREGOR LAKE CAMPGROUND
&&
NESTERSpecial weather statement, Jul 25, 6:00 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
700 PM MDT MON JUL 25 2011
MTZ001-003-004-260145-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
700 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...CENTRAL
SANDERS AND WESTERN LAKE COUNTIES UNTIL 745 PM MDT...
AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINS...OR 16 MILES NORTHEAST OF SAINT
REGIS...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PLAIN...HOT SPRINGS...CAMAS
AND LONEPINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4791 11483 4767 11441 4743 11493 4757 11513
TIME...MOT...LOC 0100Z 229DEG 29KT 4754 11491
Special weather statement, Jul 25, 6:05 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
705 PM MDT MON JUL 25 2011
MTZ001>003-260145-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
705 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
745 PM MDT...
AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF WHITEFISH...OR 32 MILES NORTH
OF EVERGREEN...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POLEBRIDGE AND
TRAILCREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4896 11401 4894 11402 4891 11400 4888 11402
4883 11397 4886 11383 4884 11377 4882 11377
4848 11442 4863 11464 4901 11449 4901 11407
TIME...MOT...LOC 0105Z 227DEG 27KT 4870 11441Hail, Flathead
- When
- July 25, 6:15 PM MST to 6:40 PM MST
- Where
- Flathead County, 5 mi W of Marion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.100, -114.778
The public estimated 1.00 inch hail covering the ground at the McGregor lake campground.
Hail, Flathead
- When
- July 25, 6:15 PM MST to 6:31 PM MST
- Where
- Flathead County, 6.03 mi SW of Lupfer
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 48.412, -114.583
Hail reported at the Talley Lake campground by the Forest service was estimated at 0.88 inches in diameter.
Hail, Lake
- When
- July 25, 7:30 PM MST to 7:50 PM MST
- Where
- Lake County, Big Arm
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.800, -114.300
The public measured 1.00 inch hail that covered the ground.
Hail, Lake
- When
- July 25, 7:51 PM MST to 8:10 PM MST
- Where
- Lake County, 8.55 mi ESE of Rollins
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.875, -114.028
Ping pong ball sized hail was measured at Yellow Bay.
Hail, Lake
- When
- July 25, 9:30 PM MST to 9:34 PM MST
- Where
- Lake County, 8.4 mi ESE of Rollins
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 47.876, -114.031
The public reported 2 inch diameter hail that occurred for about three minutes at Yellow Bay.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 25, 20111 injured · $815,000 · 1 in hail · 8 events
- Heavy Rain in Washington, July 25, 2011$640,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 25, 2011$326,000 · 2.75 in hail · 10 events
- Flash Flood and Damaging Winds in Virginia, July 25, 2011$48,000 · 50 kt wind · 8 events
- Lightning Strikes in Georgia, July 25, 2011$56,000 · 3 events
- Flash Flooding and Damaging Winds in South Dakota, July 25, 2011$40,000 · 66 kt wind · 5 events
- Damaging Winds in Virginia, July 25, 2011$23,000 · 50 kt wind · 10 events
- Damaging Winds in Pennsylvania, July 25, 2011$25,000 · 70 kt wind · 5 events
- Damaging Wind in South Carolina, July 25, 2011$30,000 · 50 kt wind · 1 event
- Flood in Pennsylvania, July 25, 2011$25,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 25, 2011$15,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 25, 20111.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331370, 331375, 331371, 331372, 331373.